Need some encouragment

I've seen my reumy yesterday. He suggested to keep the Prednison reduction at the same pace with 5 mg every two weeks. I'm on 35 mg and at the beginning of the second week. He also arranged for blood work and the CRP count is up again. It was around 59 at the beginning of diagnosis, 32 after two weeks treatment with Prednisione and now after 50 days on Prednisone it's up to 47 again. I'm so very disappointed and I can't imagine to live like this for ever. And I can't even be sure it is GCA, no typical symptoms and a negative biopsy. I don't know what to do. It's like being in a situation no one wants to be in and doesn't know how to get out again.

How do you deal with this emotionally? I have a prescription for 483 5 mg Prednisone pills till June!!! What will it do to my body?

Thank you all, Monika

7 Replies

oldestnewest
  • Oh Monica! I do know o these despairing hopeless feelings that descend upon us from time to time. The why me? And the distrust of ones own body.

    You obviously feel that you are moving backwards and this might not be the case at all . CRP levels can rise for all kinds of reasons like infections, it doesn't mean that you are sliding backwards with the GCA treatment and control. Your Doctor has you on a rapid decrease of Prednisalone, this will not make you feel great at all. Gentle patient reduction that you read about here is much better for you. Never more that 10% of your main dose. Make use of 1 mg tablets and break them up as you get lower.

    What physical symptoms do you have?

    This condition and its aggressive treatment can make you feel very low at times which makes everything feel hopeless and worse than it could be. Even the feeling that they have made a wrong diagnosis comes and goes. There must have been a strong suspicion that GCA is present for a biopsy to be performed and as you may know a negative biopsy does not necessarily mean that you do not have GCA and maybe your symptoms are being controlled?

    It has been a long hard winter and now signs of Spring are here. I believe that you live in a beautiful place. If I remember correctly, is it Canada with an orchard? Although originally from Germany. Nature can give us great solace. Wrap up warm and go outside and look, really look at the miracle that nature performs each year. Trust that you will recover from this and renew just like the seasons do. You are resting and healing and very possibly saving your sight.

    You are getting out of this trap gradually, just take a day at a time, sometimes an hour at a time or even less. Don't count up all the steroid tablets until June, count all the ways you are getting stronger instead.

    A good Rheumy can have you walking on air. It doesn't sound like yours has that quality. Take care, have courage. 🌳

  • I hope he is going to monitor that rise in CRP? It does seem strange to tell you to reduce while he can see the level increasing. Most doctors would wait for the CRP to be nearer the normal levels before reducing.

    If they weren't "typical" - what symptoms made them think it could be GCA?

  • Hi Monika,

    Unfortunately you are in a situation no one wants to be in, and your Rheumy doesn't sound much help!

    Don't look at the amount of tablets you have to take, that will just make you more depressed. I know it cliched, but you have to take each day as it comes, deal with the problems on that day, and hope tomorrow will be better.

    Steroids are a very powerful drug, and you have to treat them as such, which is why doctors seem to want you off of them as quickly as possible, but personally I think 5mg every 2 weeks is too quickly for your body to cope with.

    Is your Rheumy having second thoughts about GCA because the biopsy was negative? If so, that's a bit premature as SJ said it very often is negative although GCA is present. What does he think raised blood markers are due to? And as PMRpro says what's he going to do about it?

    Think you need to talk to him, his office or your own doctor again to get some clarification.

    As for dealing with it emotionally, that's what this forum is for. Very often you just feel better having written down your frustrations, thoughts etc. We can't physically hold your hand, but we can do it virtually.

  • My dearest friends,

    thank you so much for your responce and it helped!!!! I'm so very glad I've found you, really.

    I got a phone call this morning from my Rheumy, who is very nice by the way. He was concerned about the new CRP count and wants me to go to 60 mg now, starting today. Bummer!

    He arranged for a CT-scan of my head and another blood test, additionally to the monthly ones he already organized. And something new developed since last night. I have temple pain in both temples, deep inside. It's not a headache, it's pain. Comes and goes.

    To be honest, till yesterday I thought this is all a mistake and not real and it will just disappear again.

    My symptoms were really different: 8 days nausea, temple headache left, but not severe and headache. Dry cough for more than two years. My GP diagnosed immediatly GCA and got me in 50 mg Prednisone. Everything was done very fast, biopsy and appointment with the rheumatologist.

    I live in a beautiful place in the Okanagan Valley. People here call it paradise and I love my Canadians. They're the most friendly and tolerant people one can imagine. Hot, dry summers and cold winters. Boom town, real estate is through the roof. When we moved here 12 years ago there were only a few Million Dollare residential properties. Now there are many, many Multimillion Dollars ones.

    We love it here and I will look forward to the bright side of my life. You all get a big hug from me. Talk to you soon and take care, Monika

  • I did look at Kelowna last summer and thought I could live there!!! We stayed at God's Mountain - the perfect place for people with PMR: A place to do nothing and rest afterwards.

    Nausea and dry cough are not that unusual...

  • 60mg of prednisone is what I took for GCA and it was rough. I was really sick all over from it, but it saved my eyes and maybe my life. I was where you are now last May and I'm down to 5 mg and my doc said yesterday I may have to stay on 1-2 mg for life. This is nothing compared to your 60. Hope it knocks those pains out of your head right away. My doc took me down 5 mg a month or so. It was not easy. You will make it. My prayers are with you that you can handle this awful disease and the precious/terrible Prednisone that I hate and love.

  • Hi,

    after five hours taking additional Prednisone up to 60 mg this morning the pain in my temple disappeared. I had a good day today. Did go to the gym!!!!

    PMRpro, You could for sure live here. Many people here in Kelowna are from all over the world. Many from UK, Germany, Italy, Ukrain, and of course Canadians who want to see some flowers in their gardens. Baby boomers like myself.

    minecreek,

    I'm glad to hear about your success story. It is good to know it can go this way. And maybe I'm lucky and it'll go this way for me as well. Thank you for sharing and yiur good wishes!

You may also like...